Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS Denver/Boulder, CO

July 31, 2020Boulder County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 31, 2020, 8:49 PM MDT for Boulder County, Weld County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 8:49 PM MDT (02:49 UTC)
Expired
Jul 31, 2020, 9:15 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Boulder County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2927 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS55 KBOU 010249
SVRBOU
COC013-123-010315-
/O.NEW.KBOU.SV.W.0162.200801T0249Z-200801T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
849 PM MDT Fri Jul 31 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Weld County in northeastern Colorado...
  East central Boulder County in northeastern Colorado...

* Until 915 PM MDT.

* At 849 PM MDT, a severe thunderstorm was located 4 miles northwest
  of Firestone, or 22 miles southwest of Greeley, moving southeast at
  25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Southeastern Longmont, Erie, Firestone, Frederick, Fort Lupton,
  Dacono and Mead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4008 10471 4000 10483 4000 10496 4004 10496
      4004 10498 4003 10497 4003 10499 4002 10500
      4001 10499 4001 10500 4013 10513 4024 10498
TIME...MOT...LOC 0249Z 314DEG 23KT 4017 10501 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:42 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 31, 3:42 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
342 PM MDT Fri Jul 31 2020

.SHORT TERM...(This evening through Saturday)
Issued at 330 PM MDT Fri Jul 31 2020

There will be two areas of convection over the next few hours. One
will be development over the east slopes of the Front Range
drifting SSE. These will likely not do well as they move off onto
the plains as the plains air mass is quite marginal for supporting
convection. This activity should end around sunset. The other is a
clump of convection near the northeast corner, which will be
dropping south during the late afternoon. Any outflow proceeding
westward will be moving into drier air, so there will be little or
no progression in that direction.

Skies will clear overnight, setting up a Saturday that looks a lot
like today. There's less threat of storms in the northeast corner
with a bit more drying, while the mountain convection should be
similar.

.LONG TERM...(Saturday night through Friday)
Issued at 330 PM MDT Fri Jul 31 2020

Models keep the upper ridge centered well southwestward of
Colorado Saturday night into Monday evening with upper ridge axis
well west of Colorado. The jet level flow for the CWA is
northwesterly at 30-60 knots through that time frame. Monday
overnight, models have the upper axis shifting eastward. There is
very little of note concerning any synoptic scale energy through
Tuesday night. The low level wind and pressure fields show weak
normal diurnal patterns for the winds all five periods. For
moisture, precipitable water values come up a bit on Sunday
afternoon and evening, with values well over an inch over the
plains. Moisture stays around pretty well on Monday. There is
pretty decent CAPE around with the highest numbers over the
mountains, foothills and adjacent plains late day Monday. Will
need pops during the late day periods all three days, with the
highest for late day Sunday. Temperature-wise, Sunday's highs are
2-4 C cooler than Saturday's. Monday's readings are close to or a
tad lower then Sunday's. For the later days, Tuesday through
Friday, models have the upper ridge axis getting into Colorado
Tuesday and Wednesday, then getting into the CWA Thursday. There
is a weak upper trough progged into the CWA Thursday night into
Friday. Will leave the late day 10-40%s pops going all four days.
Temperatures warm back up to seasonal normals all four days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 330 PM MDT Fri Jul 31 2020

VFR through Saturday. Isolated thunderstorms will continue over
and near the foothills through about 02z, with a slight chance of
moving over KBJC and KAPA. Light rain and wind gusts to 30 knots
would be possible with the storms. Similar conditions are expected
Saturday afternoon, with just a slight chance of any thunderstorm
impacts to the Denver area terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Gimmestad
Hazardous weather outlook, Jul 31, 10:58 AM MDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Fri Jul 31 2020

COZ030>051-011700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Fri Jul 31 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will develop in the late
afternoon and early evening over the Front Range. There's also a
slight chance of a storm around Julesburg and Holyoke. Some of the
storms may produce wind gusts to 40 mph, small hail and brief
heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance of showers or thunderstorms each afternoon
and evening with slightly cooler than normal temperatures through
Monday. Storms on Saturday should mainly be high based with light
rain and gusty winds. Increasing moisture on Sunday may produce
stronger storms across portions of the plains through the
afternoon and evening. Locally heavy rainfall, strong gusty winds
and hail will be possible. Monday through Thursday should see a
continuation of afternoon shower activity as temperatures warm to
seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/RJK

In the hours before

Special weather statement, Jul 31, 5:28 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
528 PM MDT Fri Jul 31 2020

COZ039-040-043-010000-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
528 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
NORTHWESTERN ADAMS AND EASTERN BOULDER COUNTIES UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Niwot, or 28 miles south of Fort Collins, moving
southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thornton, eastern Arvada, Westminster, northeastern Boulder,
Longmont, Broomfield, Northglenn, Brighton, Lafayette, Louisville,
Erie, Federal Heights, Frederick, Dacono, Todd Creek and Niwot.

LAT...LON 4000 10480 3983 10507 4010 10529 4012 10530
      4011 10531 4014 10531 4014 10529 4015 10528
      4016 10529 4017 10528 4020 10526 4026 10516
TIME...MOT...LOC 2327Z 320DEG 25KT 4015 10519

BOWEN
Local storm report, Jul 31, 5:39 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
539 PM MDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 S HYGIENE             40.15N 105.18W
07/31/2020  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

&&
Special weather statement, Jul 31, 7:09 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Denver CO
709 PM MDT Fri Jul 31 2020

COZ040-043-010145-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
709 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm near
Firestone, or 20 miles southwest of Greeley, moving southeast at 30
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northeastern Thornton, northeastern Longmont, Brighton, Firestone,
Frederick, Fort Lupton, Lochbuie, Dacono, Mead and Todd Creek.

LAT...LON 4004 10467 3994 10490 4015 10506 4021 10506
      4027 10493
TIME...MOT...LOC 0109Z 325DEG 25KT 4017 10496

BOWEN
Local storm report, Jul 31, 7:16 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             2 N FIRESTONE           40.15N 104.93W
07/31/2020  M0.75 INCH       WELD               CO   TRAINED SPOTTER

&&
Special weather statement, Jul 31, 8:04 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Denver CO
804 PM MDT Fri Jul 31 2020

COZ035-038-039-010230-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
804 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES UNTIL 830 PM MDT...

At 804 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carter Lake, or 17 miles southwest of Fort Collins, moving southeast
at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southwestern Loveland, Berthoud, Lyons, Cedar Cove and Carter Lake.

LAT...LON 4035 10504 4035 10506 4034 10505 4030 10505
      4028 10506 4016 10520 4034 10540 4047 10524
TIME...MOT...LOC 0204Z 312DEG 16KT 4035 10525

BOWEN
Local storm report, Jul 31, 8:48 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
848 PM MDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 W FIRESTONE           40.12N 104.96W
07/31/2020  M0.75 INCH       WELD               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:09 PM MDTSpecial Weather StatementBOUBroomfield36 min
Jul 31, 7:29 PM MDTSevere Thunderstorm WarningBOUAdams, Weld15 min
Jul 31, 8:04 PM MDTSpecial Weather StatementBOUBoulder26 min
Jul 31, 8:20 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld25 min
Jul 31, 9:18 PM MDTSpecial Weather StatementBOULarimer27 min
Jul 31, 9:47 PM MDTSpecial Weather StatementBOULarimer28 min
Jul 31, 10:07 PM MDTSpecial Weather StatementBOUBoulder23 min
Jul 31, 11:12 PM MDTSpecial Weather StatementBOUBroomfield33 min
Aug 1, 2:24 PM MDTSpecial Weather StatementBOUWeld51 min
Aug 1, 3:03 PM MDTSpecial Weather StatementBOUBroomfield42 min
Aug 1, 3:15 PM MDTSpecial Weather StatementBOUWeld30 min
Aug 1, 3:56 PM MDTSpecial Weather StatementBOUMorgan49 min
Aug 1, 4:00 PM MDTSpecial Weather StatementBOUAdams30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.